Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Milwaukee, WI

June 28, 2006Jefferson County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 28, 2006, 6:49 PM CDT for Jefferson County, Rock County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 6:49 PM CDT (23:49 UTC)
Expired
Jun 28, 2006, 7:30 PM CDT
In force
41 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Jefferson County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 39 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:08 PM CDTTSTM WND DMGJanesville, WIREPORTED TREE DOWN IN THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 282350
SVRMKX
WIC055-105-290030-
/O.NEW.KMKX.SV.W.0085.060628T2349Z-060629T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
649 PM CDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  EXTREME SOUTHWEST JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 730 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF MILTON...OR ABOUT NEAR
  EDGERTON...AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILTON AROUND 655 PM CDT...
  JANESVILLE AROUND 700 PM CDT...
  CLYDE AND CLINTON AROUND 715 PM CDT...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND 
DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4296 8899 4281 8908 4250 8901 4250 8878
      4284 8880

$$

HENTZ
1 follow-up statement
000 
WWUS53 KMKX 290027
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT WED JUN 28 2006

WIC105-290035-
/O.EXP.KMKX.SV.W.0085.000000T0000Z-060629T0030Z/
ROCK WI-
725 PM CDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY EXPIRES AT 730 PM
CDT...

THUNDERSTORMS PRODUCING BRIEF HEAVY RAINS...PEA TO MARBLE SIZED 
HAIL...AND WINDS TO 45 MPH WILL BE POSSIBLE IN THE SOUTHEAST 
SECTIONS OF ROCK COUNTY THROUGH 8 PM.  HOWEVER THE STORMS WERE 
WEAKENING A BIT...AND LARGE HAIL OR DAMAGING WINDS ARE NO LONGER 
EXPECTED.

LAT...LON 4283 8900 4281 8908 4250 8901 4249 8877
      4284 8878

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:25 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 28, 2:25 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT WED JUN 28 2006

.DISCUSSION...FORECAST FOCUS ON PCPN CHCS THIS WEEKEND INTO
NEXT WEEK.

UPPER-LEVEL SHORT WAVE ROTATING AROUND UPPER LOW OVER EASTERN CANADA
SHOULD EXIT SOUTHERN WISCONSIN BY 8 PM...ALONG WITH ANY LEFTOVER
INSTABILITY SHOWERS. THUS WILL KEEP ISOLATED SHOWERS GOING THRU 8
PM.

HIGH PRESSURE MOVING ACROSS THE GREAT LAKES THE NEXT COUPLE DAYS WILL
KEEP THE WEATHER SCENE RATHER QUIET FOR SOUTHERN WISCONSIN. TEMPS
WILL MODIFY 2-3 DEGREES EACH DAY. FOR SATURDAY...WEAK WARM AIR
ADVECTION CONTINUES AT 850 MB INTO SOUTHERN WISCONSIN...AND MODELS
DO MOISTEN UP THE MID AND UPPER LEVELS...BUT DRY LOW-LEVEL RETURN
FLOW AROUND EXITING HIGH PRESSURE WILL CUT OFF ANY PCPN CHANCES
FOR SATURDAY. ALSO...NO LOW-LEVEL LIFT/SQUEEZE FOR SATURDAY SINCE
NO FRONT.

WEAK SURFACE TROUGH...AHEAD OF COLD FRONT DROPPING SOUTH THRU MN AND
NORTHERN WI...IS PROGGED...TO VARYING DEGREES...TO PASS THRU
WISCONSIN SATURDAY NIGHT AS SHORTWAVE ALOFT IN NORTHWEST FLOW SWEEPS
THRU THE GREAT LAKES REGION. WILL HAVE A LOW CHANCE FOR TSTMS WITH
THIS SCENARIO FOR SATURDAY NIGHT.

AS UPPER FLOW BECOMES MORE ZONAL SUNDAY THROUGH MONDAY NIGHT...A
SERIES OF SHORT WAVES PROGGED TO MOVE THRU GREAT LAKES REGION. COLD
FRONT PREVIOUSLY MENTIONED IS PROGGED BY GFS AND OTHER MODELS TO DROP
INTO SOUTHERN WISCONSIN DURING THIS PERIOD...AND THEN MOVE BACK NORTH
AS A WARM FRONT. THUS WILL KEEP CHANCE OF TSTMS GOING THROUGHOUT THIS
PERIOD. TIMING OF SHORT WAVES AND EXACT LOCATION OF FRONT WITH
ASSOCIATED FORCING ARE DIFFICULT TO PIN DOWN AT THIS TIME...THUS
DON/T HAVE CONFIDENCE TO GO DRY IN ANY OF THE 12 HOUR PERIODS DURING
THIS TIME FRAME.

FOR TUESDAY AND TUESDAY NIGHT...SOUTHERN WISCONSIN APPEARS TO BE ON
THE NORTHERN FRINGES OF A CLOSED LOW/CONVECTIVE COMPLEX DRIFTING
NORTHEAST THROUGH MISSOURI AND ILLINOIS. THUS WILL HAVE A CHANCE OF
TSTMS FOR MY SOUTHERN TWO TIERS OF COUNTIES DURING THIS TIME. ON
WEDNESDAY...THIS LOW IS PROGGED TO BE EAST OF WISCONSIN. TIMING OF
THIS SYSTEM IS UP FOR GRABS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KAPELA
Hazardous weather outlook, Jun 28, 2:50 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CDT WED JUN 28 2006

WIZ046-047-051-052-056>060-062>072-290945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
250 PM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS OVER ALL OF SOUTHERN
WISCONSIN THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS COULD
BE ON THE STRONG SIDE WITH MAINLY SMALL HAIL ALONG AND EAST OF A
LINE FROM LAKE GENEVA TO GREEN LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT.

LMZ643>646-665-290945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
250 PM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. SOME MAINLY SMALL HAIL WILL BE POSSIBLE ALONG WITH BRIEF
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY.

COLLAR

In the hours before

Local storm report, Jun 28, 5:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
558 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 NW ASHIPPUN           43.24N 88.56W
06/28/2006  E0.25 INCH       DODGE              WI   TRAINED SPOTTER

&&

DRH
Local storm report, Jun 28, 6:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
605 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 N OCONOMOWOC          43.12N 88.50W
06/28/2006  E0.25 INCH       WAUKESHA           WI   NWS EMPLOYEE

&&

DRH
Local storm report, Jun 28, 6:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
608 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 N OCONOMOWOC          43.12N 88.50W
06/28/2006  M0.50 INCH       WAUKESHA           WI   NWS EMPLOYEE

&&

DRH
Local storm report, Jun 28, 6:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 N OCONOMOWOC          43.12N 88.50W
06/28/2006  M0.75 INCH       WAUKESHA           WI   NWS EMPLOYEE

            ESTIMATED WIND GUST OF 50 MPH.

&&

DRH
Local storm report, Jun 28, 6:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
617 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             OCONOMOWOC              43.10N 88.50W
06/28/2006  M0.88 INCH       WAUKESHA           WI   TRAINED SPOTTER

&&

DRH
Local storm report, Jun 28, 6:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             COTTAGE GROVE           43.08N 89.20W
06/28/2006  E0.50 INCH       DANE               WI   TRAINED SPOTTER

            SPOTTER REPORTED HAIL NEARLY COVERING THEIR DECK.

&&

DRH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:47 PM CDTSevere Thunderstorm WarningMKXWashington28 min
Jun 28, 5:13 PM CDTSevere Thunderstorm WarningMKXColumbia47 min
Jun 28, 5:31 PM CDTSevere Thunderstorm WarningMKXDodge44 min
Jun 28, 6:00 PM CDTSevere Thunderstorm WarningMKXWaukesha45 min
Jun 28, 6:13 PM CDTSevere Thunderstorm WarningMKXDane47 min
Jun 28, 6:43 PM CDTSevere Thunderstorm WarningMKXRacine, Waukesha47 min
Jun 28, 6:55 PM CDTSpecial Marine WarningMKX61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.